Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2017, 10:42 PM CDT for Spink County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 10:42 PM CDT (03:42 UTC)
- Expired
- Jul 21, 2017, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 10:53 PM CDT | TSTM WND DMG | 4 Sse Redfield, SD | KNOCKED DOWN A STAND OF OLDER/DEAD TREES. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
727
WUUS53 KABR 220342
SVRABR
SDC115-220430-
/O.NEW.KABR.SV.W.0129.170722T0342Z-170722T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1042 PM CDT FRI JUL 21 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Spink County in northeastern South Dakota...
* Until 1130 PM CDT
* At 1042 PM CDT, severe thunderstorms were located along a line
extending from Glendale Colony to near Wessington, moving southeast
at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Tulare, Glendale Colony, Spottswood, Twin Lakes and Spink Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4492 9840 4463 9801 4464 9870
TIME...MOT...LOC 0342Z 329DEG 35KT 4481 9827 4451 9865
HAIL...<.75IN
WIND...80MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:34 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 6:34 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT Fri Jul 21 2017
.UPDATE...
Issued at 629 PM CDT Fri Jul 21 2017
Storms are starting to pop along the Missouri River this evening
and across far northeast SD. Severe activity is very limited at
this time, but could increase as storms begin to interact with the
numerous outflow boundaries around the area. Added Roberts and
Traverse counties to the Severe Thunderstorm Watch this evening.
No changes planned to the current forecast.
Will allow the Heat Advisory to expire as planned this evening
since most of the apparent temperatures in the of the advisory
continue to fall.
&&
.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 152 PM CDT Fri Jul 21 2017
Forecast challenges surround severe thunderstorm potential coverage
and timing through late this evening, along with critical fire
weather potential on Saturday.
Currently, temperatures are warming through the 80s and 90s on light
winds and a mostly sunny sky. With high dewpoint temperatures
combining with the hot temperatures, seeing heat indices climbing
into advisory range this afternoon. Lots of boundaries noted on the
regional 88D display. There's also a synoptic scale cold frontal
boundary beginning to work into the region from the northwest.
Plenty of heat-of-the-day instability showing up on meso-analysis
right now. And, with no lack of deep layer shear and a favorable
upper level jet right entrance region moving over the cwa, probably
won't take too much longer for strong to severe convection
(supercellular) to get going. The Heat Advisory continues through 8
PM CDT.
Tonight: latest trends in CAM solutions supports the bigger picture
synoptic-scale setup in that they begin to force convective
initiation on the cold frontal boundary moving through the region by
between 22Z and 00Z between Bismarck and Mobridge and spread strong
to severe convection southeast through the forecast area. Large hail
and damaging winds seem to be the primary threat types. If current
convective trends in the CAMs are halfway right, expecting to see
thunderstorm activity waning by 06Z or 07Z as it departs the far
eastern forecast zones. Still concerned about the much lower LCL
heights that set up across the eastern forecast zones this evening.
Not sure the low-level shear will be all that favorable for
tornadoes. Perhaps just a few hp supercells with really low cloud
bases.
Saturday: The cold front is forecast to be well east of the cwa as
the sun comes up Saturday. Breezy to, at times, windy northwest
winds will befall the region. Across central and north central South
Dakota, these post frontal northwest winds will usher much drier air
into the region before it's drawing cooler air into the region.
Relative humidity values should tank across the cwa on Saturday, but
especially across extreme drought stricken central and north central
South Dakota where fine fuels will easily burn, even though there
have been a few rounds of rainfall in those areas over the past
week. A Fire Weather Watch is in effect for fire weather zones 267,
268, 269 and 270 in South Dakota for Saturday.
.LONG TERM...(Saturday Evening through Friday)
Issued at 152 PM CDT Fri Jul 21 2017
Sunday-Monday: Upper levels will see building heights as a ridge
moves overhead, ahead of an upper trough that will move across the
Canadian prairie provinces. Sunday will feature drier air and mild
temperatures, which will extend into early Monday. Moisture and
hotter air will pull into the CWA for the afternoon with 850mb
temperatures increasing to +30C into our central counties. Low level
flow also shows a southwest component so the Pierre area will
experience favorable mixing. As such - increased high temperatures
over blended guidance. 700mb temperatures increase as well, but
models support widespread heat of the afternoon/surface boundary
convection.
Tuesday: Cold front will pass through the area during the day, with
850mb dewpoints down to +1 to +3C and 850mb temperatures from +13 to
+19C - so dry and mild. The front will stall across southern South
Dakota Tuesday night.
Wednesday: The stalled front will begins to lift back northwards
during the day, with a southern stream jet of 60kts and a fetch from
the tropical Pacific. 700mb temperatures are only around +10C so
that shouldn't inhibit convection and thus blended guidance in the
50 percent range is adequate.
Thursday on...anticipate the upper ridge to continue to build across
plains with increasing temperatures and dry conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 629 PM CDT Fri Jul 21 2017
VFR conditions are expected except in the vicinity of
thunderstorms this evening. Strong winds and hail are possible
with any of the storms that develop this evening. Winds will shift
to the northwest on Saturday and become gusty in the afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ267>270.
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
SDZ016>018-033>037-045-048-051.
MN...None.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jul 21, 3:41 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 341 PM CDT Fri Jul 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 341 PM CDT Fri Jul 21 2017 /241 PM MDT Fri Jul 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat: Heat indices will range from 100 to 105 degrees across central South Dakota eastward into the James River valley into this evening. Storms: Strong to severe storms are possible into this evening over north central and northeast South Dakota and west central Minnesota. Large hail and strong, damaging winds are possible - with an enhanced threat for northeast South Dakota into west central Minnesota. An isolated tornado threat also exists over far northeast South Dakota into west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated fire danger will occur across central South Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through this evening along and east of the Missouri River. SRF
In the hours before
Local storm report, Jul 21, 8:23 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 SSE MAHTO 45.73N 100.66W
07/21/2017 E64 MPH CORSON SD MESONET
&&
JTLocal storm report, Jul 21, 8:54 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 11 NE HOSMER 45.69N 99.32W
07/21/2017 E1.00 INCH MCPHERSON SD PUBLIC
&&
JTSpecial weather statement, Jul 21, 9:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Aberdeen SD 934 PM CDT FRI JUL 21 2017 SDZ017-018-037-220300- Hand SD-Spink SD-Faulk SD- 934 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN FAULK AND WEST CENTRAL SPINK COUNTIES UNTIL 1000 PM CDT... At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near Rockham, or 14 miles east of Faulkton, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Zell and Rockham. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central, north central and northeastern South Dakota. LAT...LON 4499 9894 4509 9883 4494 9853 4479 9873 TIME...MOT...LOC 0234Z 310DEG 23KT 4498 9884 Lueck
Local storm report, Jul 21, 9:35 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 5 NNE LOWRY 45.39N 99.94W
07/21/2017 E1.00 INCH WALWORTH SD TRAINED SPOTTER
&&
JTLocal storm report, Jul 21, 10:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN BOWDLE 45.45N 99.66W
07/21/2017 M2.09 INCH EDMUNDS SD CO-OP OBSERVER
24 HOUR TOTAL.
&&
RLLocal storm report, Jul 21, 10:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST REDFIELD 44.87N 98.52W
07/21/2017 E75 MPH SPINK SD EMERGENCY MNGR
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:21 PM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 21, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jul 21, 7:46 PM CDT | Special Weather Statement | ABR | Edmunds | 44 min |
| Jul 21, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
| Jul 21, 7:52 PM CDT | Special Weather Statement | ABR | Campbell | 23 min |
| Jul 21, 7:58 PM CDT | Special Weather Statement | ABR | Corson | 32 min |
| Jul 21, 8:09 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 51 min |
| Jul 21, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 28 min |
| Jul 21, 8:20 PM CDT | Special Weather Statement | ABR | Edmunds | 40 min |
| Jul 21, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 21, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 38 min |
| Jul 21, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 11 min |
| Jul 21, 9:34 PM CDT | Special Weather Statement | ABR | Spink | 26 min |
| Jul 21, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 42 min |
| Jul 21, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 18 min |
| Jul 21, 10:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jul 21, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 48 min |
| Jul 21, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 46 min |
| Jul 21, 11:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 64 min |
| Jul 21, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 32 min |
| Jul 21, 11:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 42 min |
| Jul 21, 11:27 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 63 min |
| Jul 21, 11:47 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jul 22, 12:28 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 32 min |
| Jul 22, 1:06 AM CDT | Special Weather Statement | ABR | Deuel | 39 min |
| Jul 22, 3:33 AM CDT | Red Flag Warning | ABR | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.